High Wind, North Rocky Mountain Front
- When
- January 2, 11:00 AM MST to 2:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Mesonet
A gust to 63 mph was reported at East Glacier Park 1N.
A Pacific storm system brought high winds to the northern Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A Pacific storm system brought high winds to the northern Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 2, 10:55 AM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1055 AM MST WED JAN 2 2008 .UPDATE... WILL UPDATE ZONE AND STATE FORECASTS BY 1015 AM MST. WINDS HAVE BEGUN TO BLOW A BIT STRONGER IN SPOTS THAN ORIGINALLY FORECAST...SO WILL MAKE ADJUSTMENTS THAT WAY. ALSO...TEMPERATURES ARE WARMING A BIT FASTER (OR STARTING OUT WARMER) THAN PREVIOUSLY EXPECTED. WILL WARM DAYTIME HIGHS A FEW DEGREES IN THOSE AREAS AS WELL. HIGH WIND WARNINGS LOOK TO BE ON TRACK AT THIS TIME...SO WILL LET THEM BE FOR NOW. COULSTON && .AVIATION... UPDATED 1755Z. EXPECT VFR CONDITIONS. THERE WILL BE HIGH CLOUDINESS WITH CEILINGS GENERALLY ABOVE 15000 FEET. THE MAIN FORECAST PROBLEM TODAY WILL BE THE WINDS. IN THE SOUTHWEST VALLEYS (KHLN AND KBZN) EXPECT WINDS TO BE LESS THAN 10 KNOTS. OVER THE PLAINS FEEL PRETTY GOOD ABOUT FORECAST WINDS FOR THIS AFTERNOON. BE AWARE THAT THERE COULD BE SUDDEN INCREASES IN WIND SPEEDS OF 10 TO 15 KNOTS. THERE IS MORE UNCERTAINTY FOR THE WINDS TONIGHT. AM PRETTY SURE WINDS WILL DECREASE BUT NOT SO SURE WHETHER THE MAIN DECREASE WILL BE THIS EVENING OR LATE TONIGHT. ALSO UNCERTAINTY CONTINUES THURSDAY MORNING AS SOME GUIDANCE KEEPS WINDS LESS THAN 10 KNOTS WHILE OTHER GUIDANCE HAS WINDS CLOSER TO 15 KNOTS. HAVE TRENDED TO THE LATTER EXCEPT WENT MORE WITH THE FORMER AT KHVR. BLANK && .PREV DISCUSSION... (ISSUED 432 AM MST WED JAN 2 2008) DISCUSSION... TODAY THROUGH FRIDAY...THE MAIN INTEREST FOR TODAY WILL BE THE HIGH WINDS ACROSS THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY. THE UPPER LEVEL RIDGE IS MOVING EAST OF THE ZONES AND A LOW PRESSURE SYSTEM OVER THE EASTERN PACIFIC IS APPROACHING THE WEST COAST. SOUTHWEST FLOW OVER THE ZONES WILL BE INCREASING AS THE LOW PRESSURE SYSTEM MOVES EAST. MID TO UPPER LEVEL MOISTURE INCREASES AS WELL ALTHOUGH LOWER LEVELS REMAIN DRY. SURFACE LOW PRESSURE IS FALLING ALONG THE LEE SLOPES OF THE ROCKIES ACROSS ALBERTA AND MONTANA AND THE SURFACE GRADIENT IS TIGHTENING. ALOFT...A SHORTWAVE WILL CROSS THE ROCKIES TODAY AND ENHANCE THE WINDS. THE SHORTWAVE WILL BE OVER THE ROCKIES AROUND 00Z THURSDAY AND WINDS SHOULD BEGIN TO TAPER OFF AS THIS DISTURBANCE MOVES EAST. A SECOND...WEAKER SHORTWAVE WILL CROSS THE IDAHO PANHANDLE AROUND 12Z THURSDAY BUT THE EFFECT WILL BE LESS...ALTHOUGH I WILL EXTEND THE ROCKY MOUNTAIN WARNING UNTIL 12Z. I WILL ALSO WILL EXTEND THE WARNING INTO EASTERN GLACIER COUNTY STARTING AT MID- DAY. LOWER LEVELS ARE VERY STABLE AND NOT REAL SURE OF THE OCCURRENCE OF SEVERE WINDS EAST OF THE ROCKIES...BUT GUSTS ARE LIKELY WITH THE SHORTWAVE PASSAGE AND WITH THE STRONG WINDS ALOFT...WILL INCLUDE THE AREA IN THE WARNING. THE NEXT SHORTWAVE WILL BE OVER THE WEST COAST BY 06Z FRIDAY....DIFFLUENCE AHEAD OF THE SHORTWAVE IS OVER THE ROCKIES BY 12Z FRIDAY. THIS MAY BE ANOTHER WINDY PERIOD OVER THE ROCKIES AND A WATCH MIGHT BE NEEDED BUT THE SITUATION STILL LOOKS A LITTLE TOO WEAK. THE AIRMASS CONTINUES TO WARM TODAY AND HIGH TEMPS WILL BE WELL ABOVE NORMALS. THE TREND UPWARDS OF TEMPS SLOWS BY THURSDAY BUT TEMPS REMAIN SEASONALLY WARM THROUGH FRIDAY. ZELZER FRIDAY NIGHT THROUGH MONDAY NIGHT...THIS FORECAST PERIOD BEGINS WITH SOUTHWESTERLY FLOW OVER THE FORECAST AREA...WITH SMALL SCALE IMPULSES EMBEDDED IN THE FLOW. WHILE THE FETCH OF THIS FLOW REACHES SOUTHWARD TOWARD A BROAD TROUGH OF LOW PRESSURE JUST OFF THE SOUTHERN CALIFORNIA COAST...THE POTENTIAL FOR SIGNIFICANT MOISTURE TRANSPORT INTO SOUTHWEST MONTANA APPEARS TENUOUS DURING THIS TIME. THE HIGH TERRAIN OF SOUTHWEST MONTANA...AS WELL AS ALONG THE CONTINENTAL DIVIDE...APPEARS TO HAVE THE GREATEST CHANCE OF MEASURABLE SNOW DURING THIS TIME. THIS SOUTHWESTERLY FLOW PATTERN IS INDICATIVE OF GENERALLY ABOVE TEMPERATURES AS WELL. IN ADDITION...SOUTHERLY FLOW WILL BECOME SOMEWHAT INTENSE ALONG THE MOUNTAIN RIDGETOPS...WITH BREEZY CONDITIONS DEVELOPING ACROSS SOUTHWEST MONTANA FRIDAY EVENING THROUGH SATURDAY. BY SUNDAY NIGHT...THE OFFSHORE UPPER LEVEL TROUGH BEGINS TO MARCH EASTWARD...HOWEVER THE MAIN AREA OF FORCING REMAINS OVER THE GREAT BASIN...WELL SOUTH OF THE FORECAST AREA. ON THE OTHER HAND...THE ANTICIPATED TROUGH PASSAGE OVER CENTRAL MONTANA SUNDAY EVENING WILL ALLOW COOLER AIR ALOFT AND CANADIAN AIR AT THE SURFACE TO MIX INTO THE REGION. TEMPERATURES ARE EXPECTED TO BE CLOSER TO THE SEASONAL AVERAGE OVERNIGHT SUNDAY THROUGH OVERNIGHT MONDAY. ZUMPFE TUESDAY AND WEDNESDAY...AN UPPER LEVEL RIDGE OVER THE REGION ON TUESDAY...WILL FLATTEN BY WEDNESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH IN A MOIST WESTERLY FLOW ALOFT. DOWNSLOPE WINDS ACROSS NORTH CENTRAL MONTANA AND SOME OF THE SOUTHWEST VALLEYS WILL KEEP CONDITIONS MOSTLY DRY...WHILE THE MOUNTAINS WILL HAVE AT LEAST A CHANCE OF SNOW BOTH DAYS. TEMPERATURE WILL RUN A LITTLE WARMER THAN SEASONAL AVERAGE. WILLIAMSON DC && .PRELIMINARY POINT TEMPS/POPS... GTF 53 28 46 28 / 0 0 0 0 CTB 48 24 41 24 / 0 10 0 0 HLN 42 19 39 21 / 0 0 0 10 BZN 28 4 29 12 / 0 0 0 0 WEY 25 0 26 10 / 0 0 0 30 DLN 38 12 36 19 / 0 0 0 10 HVR 39 16 40 19 / 0 0 0 0 LWT 54 23 46 25 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR MTZ010. HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR MTZ009-048. && SHORT TERM...COULSTON/ZELZER LONG TERM...ZUMPFE/WILLIAMSON AVIATION...ZUMPFE WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 336 AM MST WED JAN 2 2008 MTZ009-010-048-031145- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- 336 AM MST WED JAN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MST TONIGHT. WINDS OF 15 TO 30 MPH WITH GUSTS TO 70 MPH WILL DEVELOP OVER THE ROCKY MOUNTAIN FRONT THIS MORNING AND SPREAD EAST INTO EASTERN GLACIER COUNTY DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE POTENTIAL EXISTS FOR STRONG WINDS WITH GUSTS TO 60 MPH OVER THE ROCKY MOUNTAIN FRONT THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011>014-044>047-049>054-031145- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER- 336 AM MST WED JAN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-031145- BEAVERHEAD-MADISON-GALLATIN- 336 AM MST WED JAN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LOW PRESSURE SYSTEM APPROACHING SOUTHWEST MONTANA COULD BRING PERIODS OF SNOW TO THE AREA. LOCALLY HEAVY SNOW IS POSSIBLE WITH THE HEAVIEST SNOW EXPECTED NEAR THE IDAHO BORDER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 high wind. Local standard time, as filed.
A gust to 63 mph was reported at East Glacier Park 1N.
A gust to 58 mph was reported at the Cut Bank ASOS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69621, 69624.